Date of Award
Auditory, GABA, Limbic, Sodium Salicylate, Tinnitus
Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-No Derivative Works 4.0 International License.
Tinnitus is a phantom sensation of sounds in the absence of external acoustic stimuli. This hearing abnormality can be caused by ototoxic drugs such as sodium salicylate (SS) and lead to emotional responses such as stress. It is likely that tinnitus is caused by a change in the activity in the central nervous system, which is dependent on excitatory/inhibitory neurotransmission. Gamma-aminobutryic acid (GABA) is the main inhibitory neurotransmitter in the brain that activates type-B GABAergic (GABAB receptors), which in turn can regulate the excitation/inhibition throughout the nervous system. I hypothesize that there will be a change in the GABAB receptors in the rat’s nervous system, specifically in the limbic system which is responsible for emotion and stress. Immunohistochemistry results indicate an increase in the level of GABAB receptors after SS exposure. Tinnitus is commonly understood to cause an increase in activity in the central nervous system. An increase in GABAB receptors can be indicative of an increase in pre-synaptic GABAB receptors, which regulate the release the GABA.
Ashraf, Fareeha, "The Level of GABA(B) Receptor Subunits Increases in the Rat's Limbic Structures Following Sodium Salicylate Application" (2016). Electronic Theses and Dissertations. 5791.